DEAR MAYO CLINIC: My mother-in-law has had insomnia ever since her husband died (just over one year ago). She regularly takes over-the-counter sleep aids, but I am concerned she is also depressed. Is it true that the two conditions are related? Should I encourage her to see a therapist?
ANSWER: Insomnia can be a reflection of ongoing distress, and it is often associated with episodes of clinical depression following a period of grieving. But it is possible that your mother-in-law’s insomnia and the loss of her husband are not connected. It would be a good idea for her to make an appointment to see her primary care physician. That physician can assess your mother-in-law’s medical condition and, if needed, provide a referral to a mental health professional.
Insomnia is generally defined as the inability to fall asleep, stay asleep or both, despite the opportunity for adequate sleep. Occasional insomnia is a nuisance, but it usually does not present significant health concerns. When insomnia persists, however, it can become a clinical problem.
People who have chronic insomnia often wake up feeling unrefreshed. They frequently become tired or sleepy during the day. That can make it hard to concentrate and focus on tasks. Insomnia also may lead to irritability and other mood problems, headaches and anxiety. Overall, insomnia that lasts can have a significant impact on a person’s health, work performance and quality of life.
Many factors can lead to insomnia. Depression is certainly one of them. Sleep problems, including not being able to sleep and sleeping too much, can be symptoms of depression. It is not uncommon for depression to be triggered by a traumatic event, such as the loss of a spouse. So your concern for your mother-in-law following her husband’s death is reasonable.
There are other possible explanations for her insomnia, however. For example, many prescription drugs can interfere with sleep. They include heart and blood pressure medications, allergy medications, stimulants such as Ritalin, and corticosteroids, among others. Many over-the-counter medications — including some pain medication combinations, decongestants and weight-loss products — contain caffeine and other stimulants that also can cause sleep problems.
Some medical conditions are linked to insomnia, too, including arthritis, heart failure, lung disease, gastroesophageal reflux disease and overactive thyroid, just to name a few. In addition, poor sleep habits, a change in environment, stress and dietary choices can all take a toll on a person’s ability to sleep well.
With the understanding that a variety of factors could be at play in your mother-in-law’s ongoing insomnia, a visit with her doctor is in order. He or she can review your mother-in-law’s medical history, do a thorough physical exam, discuss any other symptoms she may be having and review her current medications. That assessment should be able to provide enough information for her doctor to recommend next steps. If depression is suspected, then treatment options can be explored. These may include cognitive behavioral therapy (a common type of mental health counseling), medication, or a combination of the two.
It would also be useful for your mother-in-law to have a discussion with her physician about the sleep aids she is taking. Over-the-counter sleep medication is intended for short-term use. When used for a long time, these medications may have significant negative effects on memory and lead to other health concerns. Some can interact with other medications and cause side effects. In addition, certain over-the-counter sleep aids may not be safe for people with depression and other ongoing medical conditions. After an appropriate evaluation, your mother-in-law’s physician should be able to advise her on whether sleep aids are an appropriate choice for her situation.
If insomnia persists, the evidence-based standard of care is a specific therapy called cognitive-behavioral therapy for insomnia. If needed, an accredited sleep disorders center can help you find someone well-trained to provide this form of therapy. — Jarrett Richardson, M.D., Center for Sleep Medicine, Mayo Clinic, Rochester, Minn.